You are using an older browser version. Please use a supported version for the best MSN experience.

Builder gets hepatitis after drinking up to FIVE energy drinks every day for three weeks

Mirror Mirror 2/11/2016 Andrew Gregory

Credits: Getty © Provided by Trinity Mirror Plc Credits: Getty Having too many energy drinks can cause hepatitis, doctors have warned.

A 50-year-old builder was admitted to hospital with the condition after consuming up to five energy drinks every day for three weeks.

After he began having energy drinks, he developed malaise, anorexia and abdominal pain, which progressed to nausea, and vomiting.

He originally thought his symptoms were down to a flu-like syndrome.

But he became alarmed when he developed dark urine and jaundice, according to doctors writing about the case in journal BMJ Case Reports.

Doctors believe the US patient’s condition was brought on by the controversial beverages - and said it was just the second known case of its kind.

They believe the man, admitted to the University of Florida’s A&E unit with hepatitis, overdosed on niacin, more commonly called vitamin B3, which can damage the liver if taken in large amounts.

Dr Jennifer Harb, of the university’s college of medicine, said: “To the best of our knowledge, only one other case report has previously documented acute hepatitis from over consumption of energy drinks.

“We present a second case of a patient who presented with acute hepatitis secondary to energy drink consumption. Energy drinks contain a mixture of B vitamins and an ‘energy blend’.

“The B vitamins involved include high amounts of vitamin B12 (cyanocobalamin), B9 (folic acid), B6 (pyridoxine) and vitamin B3 (niacin).

“Many of these ingredients are present in high concentrations, lending to their risk of accumulation and adverse effects.

“Although several of the ingredients are known to cause toxicity with overdose, none of their toxicity profiles include hepatotoxicity, except vitamin B3 (niacin).

“We therefore suspect the development of acute hepatitis in this patient was due to the daily consumption of high quantities of niacin rich energy beverages.”

She said with the increasing popularity of energy drinks, doctors should be aware of the “potential adverse effects” and ask otherwise healthy patients with unexplained acute hepatitis if they have recently consumed them.

Dr Harb added: “By alerting physicians to this phenomenon, we hope patients will be educated about the potential risks of energy drink over consumption, and thus, many unnecessary liver injuries will be prevented, or at least promptly identified and treated appropriately.”

Doctors said the patient hadn’t noted any changes in his diet or use of alcohol, tobacco, or illicit drugs - apart from consuming energy drinks.

He said he used the energy drinks to help get through his labour-intensive working day.

Tests revealed he also had jaundice and right upper abdominal tenderness.

And they revealed high levels of liver enzymes, called transaminases, indicating liver damage, and evidence of chronic hepatitis C infection. A liver biopsy showed severe hepatitis.

Doctors who treated the man explain that his development of hepatitis was likely due to excessive energy drink consumption, specifically vitamin B3 (niacin).

His intake was around 160 to 200 mg daily, below the threshold expected to cause toxicity, but similar to a previously reported energy drink associated hepatitis.

Doctors say toxicity is likely worsened by the accumulative effect. Each bottle of his energy drink contained 40 mg of Niacin - 200% the recommended daily value.

The patient was treated with close observation, frequent monitoring, and symptom management.

He discontinued consumption of all energy drinks and he was advised to avoid any similar niacin-containing products in the future.

Around half of cases of liver failure in the US are due to drug induced liver injury, according to doctors.

The list of associated drugs and toxins has significantly grown as the market for dietary and herbal supplements continues to rapidly expand.

Estimates suggest around 23,000 emergency department visits each year are due to adverse events related to dietary supplements.

The report concluded: “As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients.

“Vitamins and nutrients, such as niacin are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”

More from The Mirror

image beaconimage beaconimage beacon